Wisconsin, 2022

Tornado and Flood in Wisconsin, July 23, 2022

July 23, 2022 · NWS ARX · 14 events in 4 counties and zones

Two rounds of storms moved across western Wisconsin on July 23rd. The first occurred in the afternoon and produced a tornado and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$263,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of storms moved across western Wisconsin on July 23rd. The first occurred in the afternoon and produced a tornado and wind damage. A brief EF0 tornado occurred just east of La Crosse (La Crosse County) that damaged trees along its path. The storms also produced high winds that caused considerable damage in and near Stoddard (Vernon County). A camper was blown over injuring the occupants and numerous trees and power lines were blown down. Trees were also blown down from near Viroqua (Vernon County) east to Ontario (Vernon County) and La Farge (Vernon County). The second round of storms occurred in the late evening and blew down trees near Wauzeka (Crawford County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 23, 1:10 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
210 PM CDT Sat Jul 23 2022

.DISCUSSION...(This evening through Saturday)
Issued at 211 PM CDT Sat Jul 23 2022

Key Messages:

 - Threat for flooding tonight in the wake of this afternoon's
   strong to severe storms.

 - Cooler temperatures on deck for next week.

 - Rain chances return Tuesday, storms possible.

Possible Flooding Threat Tonight:

In the wake of this afternoon's strong to severe storms, flooding
could become a threat. If storms take up a training pattern, the
same locations could see multiple rounds of precipitation,
increasing their risk for flooding impacts. HREF has continued to
suggest a maximum rainfall axis along Interstate 90, though
depending on storm tracks, this location could shift. The max total
solution from HREF suggests that 5+ inches are possible, with some
areas possibly receiving upwards of 7 inches of rain. Probability
matched mean runs orient the axis similarly, but leans towards a 2-4
inch solution, with some spots of 5+ inches possible. Again, these
amounts and impacted locations could shift depending on how storms
orient themselves this afternoon into this evening. But with
training storms expected, lingering flooding is certainly a risk for
the overnight hours.

Cooler Next Week, Rain Chances Return Tuesday:

Cooler temperatures are on the way next week with highs in the upper
70s and lower 80s as the area settles into a northwest flow pattern.
The EC has been trending towards these cooler temperatures for the
past couple runs, adding to confidence. These highs would be a bit
below normal (around 5 degrees) for this time of year, but also a
nice respite from warmer temperatures we have seen this past week!

Precipitation chances return Tuesday as bits of shortwave energy and
a cold front move across the area. Still some timing and spatial
differences between ensemble and deterministic models, but in
general the precip looks to arrive in the afternoon to evening.
There are some thunderstorm chances associated with the showers,
though storm parameters are generally more favorable to the south of
the area. Higher CAPE values are to the south, but GEFS suggests a
20-40% chance of exceeding 1000 J/kg in the southern half of the
area. Timing of the front would impact if this instability can be
utilized in the development of storms, but peak time for CAPE values
appears to be Tuesday evening. More favorable deep layer shear is to
the west, which again, depending on timing, could be a contributor
to storm development in the west. GEFS suggests a 10-20% chance of
PWATs greater than 2 inches across the area, with higher values to
the south. Deterministic models come to a solution of about 1.5-1.75
inches across the area, which would help fuel storms and could
contribute to the potential for locally heavy rain. However, with
varying model solutions, not high confidence with that yet. Overall,
severe risk still appears low. As for rainfall totals, the EC
suggests a couple tenths with lower amounts towards the north,
though this will be more refined as the event nears.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Jul 23 2022

Ongoing thunderstorms to the west will move into the area at the
beginning of the TAF period. When thunderstorms reach the
airports, expect deteriorated visibilities and lower ceilings.
Periods of MVFR conditions are expected with the storms. Winds
will also be gusty, particularly at KRST where gusts could be as
high as 50 kts. Showers and storms will linger into the late
evening at both sites before clearing out overnight. Ceilings
should remain lower overnight before skies become clearer tomorrow
morning. South/southeast winds will become more west/northwest and
less gusty overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.

MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ018-019-029-030.

&&

DISCUSSION...Dahl
AVIATION...Dahl
Hazardous weather outlook, Jul 23, 3:07 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
407 AM CDT Sat Jul 23 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
407 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A potentially significant severe weather event has become
increasingly likely for this afternoon and evening. Damaging
winds in excess of 70 mph, large hail near 2", and heavy rainfall
are the main threats. Cannot rule out the possibility for
isolated tornadoes. Repeated rounds of heavy rain would increase
the threat for localized flash and urban flooding. There are some
questions on where the highest impacts may occur and this could
still shift north or south.

Afternoon and early evening heat indices around 100 are expected
this afternoon but mainly for areas south of highway 18 across
portions of northeast Iowa and far southwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms are possible Tuesday night into Wednesday. At this time,
organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jul 23, 1:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     4 W PRESTON             43.67N 92.16W
07/23/2022  M49 MPH          FILLMORE           MN   AWOS

            REPORTED AT FILLMORE CO. AIRPORT

&&

SHEA
Local storm report, Jul 23, 1:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            AUSTIN                  43.67N 92.97W
07/23/2022                   MOWER              MN   BROADCAST MEDIA

            STREET FLOODING REPORTED

&&

SHEA
Local storm report, Jul 23, 1:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HEAVY RAIN       3 W ROCHESTER           44.01N 92.54W
07/23/2022  M1.90 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

SHEA
Local storm report, Jul 23, 1:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     2 N RUSHFORD            43.84N 91.75W
07/23/2022  E50 MPH          FILLMORE           MN   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 23, 2:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND GST     NODINE                  43.90N 91.45W
07/23/2022  E45 MPH          WINONA             MN   PUBLIC

&&

SHEA
Local storm report, Jul 23, 2:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 W LEWISTON            43.98N 91.93W
07/23/2022                   WINONA             MN   EMERGENCY MNGR

            TREES BLOWN DOWN

&&

SHEA

The radar

The La Crosse radar (KARX), 4 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, La Crosse

When
July 23, 2:20 PM CST
Where
La Crosse County, 1 mi E of La Crosse
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.800, -91.230

Several large trees were blown down across and near La Crosse. Some of the downed trees caused damage to homes and buildings.

Thunderstorm Wind, Vernon

When
July 23, 2:22 PM CST
Where
Vernon County, 0.69 mi S of Stoddard
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$175,000
Reported by
Law Enforcement
Coordinates
43.660, -91.220

An estimated 70 mph wind gust occurred in Stoddard with lots of trees blown down. At the marina campground, at least one camper was flipped with the occupants sustaining minor injuries. Several vehicles were damaged by downed trees or branches. A rail line was closed when trees fell across it.

Thunderstorm Wind, La Crosse

When
July 23, 2:22 PM CST
Where
La Crosse County, 0.85 mi NW of West la Crosse
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.860, -91.260

An estimated 60 mph wind gust occurred on French Island. Numerous trees were blown down on the north end of the island, prompting the Town of Campbell to close Nelson Park.

Thunderstorm Wind, Vernon

When
July 23, 2:24 PM CST
Where
Vernon County, 1.65 mi ENE of Stoddard
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.680, -91.190

Numerous trees and power lines were blown down northeast of Stoddard.

Thunderstorm Wind, Vernon

When
July 23, 2:25 PM CST
Where
Vernon County, 2.07 mi N of Stoddard
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
43.700, -91.220

Two large trees were blown down north of Stoddard.

Thunderstorm Wind, La Crosse

When
July 23, 2:27 PM CST
Where
La Crosse County, 0.85 mi NE of Onalaska
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.890, -91.220

Several large tree branches were blown down in Onalaska.

Tornado, La Crosse

When
July 23, 2:33 PM CST to 2:36 PM CST
Where
La Crosse County, 1.27 mi E of Medary to 1.3 mi SSW of West Salem Arpt
Rating
EF0
Path length
2.49 mi
Path width
40 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.869, -91.175

An EF0 tornado developed in the La Crosse River valley east of the city of La Crosse and moved southeast through marshlands before dissipating northwest of Barre Mills. Damage from this tornado was limited to some trees.

Flood, La Crosse

When
July 23, 2:37 PM CST to 4:15 PM CST
Where
La Crosse County, 0.94 mi NNW of La Crosse to 1.85 mi S of La Crosse
Cause
Heavy Rain
Reported by
Public
Coordinates
43.813, -91.255

Runoff from heavy rain caused street flooding to occur in La Crosse.

Thunderstorm Wind, Vernon

When
July 23, 2:52 PM CST
Where
Vernon County, 1.22 mi NW of Ross
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.560, -90.770

Several large trees were blown down east of Viroqua.

Thunderstorm Wind, Monroe

When
July 23, 2:58 PM CST
Where
Monroe County, 2.13 mi NNW of St Marys
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.830, -90.690

An estimated 60 mph wind gust occurred west of Norwalk.

Thunderstorm Wind, Vernon

When
July 23, 3:02 PM CST
Where
Vernon County, 0.85 mi NW of Ontario
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.730, -90.590

Several large trees were blown down in Ontario.

Thunderstorm Wind, Monroe

When
July 23, 3:17 PM CST
Where
Monroe County, 0.69 mi S of Kendall
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.790, -90.370

Several trees were blown down in Kendall.

Thunderstorm Wind, Vernon

When
July 23, 3:21 PM CST
Where
Vernon County, 0.5 mi E of Hillsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.650, -90.340

Several large trees were blown down in Hillsboro.

Thunderstorm Wind, Crawford

When
July 23, 11:20 PM CST
Where
Crawford County, 5.09 mi W of Wauzeka
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.090, -90.980

Several trees were blown down west of Wauzeka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyThe tornado archive for Wisconsin, 2022Warnings in Wisconsin, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049050, 1049039, 1049051, 1049319, 1049040, 1049314, 1049911, 1049053, 1049339, 1049048, 1049340, 1049342, 1049341, 1049350.